Function Fields of Conies, a Theorem of Amitsur—MacRae, and a Problem of Zariski

  • Jack Ohm

Abstract

One of the first and most fundamental results in the theory of non-algebraic field extensions is Lüroth’s theorem (1876): If kLk(t) = K are field extensions, with t transcendental over k, then there exists u ε L such that L = k(u).

Keywords

Tate 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [AB]
    S. S. Abhyankar and C. Bajaj, Computations with algebraic curves; Symbolic and algebraic computation, ISSAC ’88; Lecture notes in computer science, No. 358, Springer, 1989, pp. 274–284.MathSciNetGoogle Scholar
  2. [A1]
    S. A. Amitsur, Generic splitting fields of central simple algebras, An­nals of Math. 62 (1955), 8–43.MathSciNetMATHCrossRefGoogle Scholar
  3. [A2]
    S. A. Amitsur, Generic splitting fields; Brauer groups in ring theory and algebraic geometry (F. van Oystaeyen and A. Verschoren editors), Lec­ture Notes in Math. 917, Springer, Berlin, 1982, pp. 1–24.Google Scholar
  4. [A3]
    S. A. Amitsur, Division algebras — a survey, Contemporary Math. 13 (1982), 3–26.MathSciNetMATHGoogle Scholar
  5. [Ar]
    E. Artin, Algebraic numbers and algebraic functions, Gordon and Breach, New York, 1967.MATHGoogle Scholar
  6. [BCSS]
    A. Beauville, J.-L. Colliot-Théléne, J.-J. Sansuc, and Sir P. Swinnerton-Dyer, Varietes stablement rationnelles non rationnelles, Annals of Math. 121 (1986), 283–315.CrossRefGoogle Scholar
  7. [C]
    C. Chevalley, Introduction to the theory of algebraic functions of one variable, Math. Surveys 6, American Math. Soc., New York, 1951.Google Scholar
  8. [Co1]
    J. -L. Colliot-Thélène, Les grands themes de Francois Chatelet, L’En­seignement Math. 34 (1988), 387–405.MATHGoogle Scholar
  9. [Co2]
    J. -L. Colliot-Thélène, Arithmetic des variétés rationnelles et prob­lèmes birationnels, Proc. Int. Congress Math. Berkeley, 1986, 641–653.Google Scholar
  10. [Css]
    J. -L. Colliot-Thélène, J.-J. Sansuc, and Sir P. Swinnerton-Dyer, In­tersections of two quadrics and Chatelet surfaces, J. fur die reine u. angew. Math.; Part I, vol. 373 (1986), 37–107; Part II, vol. 374 (1986), 72–165.Google Scholar
  11. [Cor]
    D. Coray, The Hasse principle for pairs of quadratic forms, in: Journees arithmétiques 1980, ed. J. V. Armitage, London Math. Soc. Lec­ture Notes Series 56 (1982), 237–246.CrossRefGoogle Scholar
  12. [D]
    J. Deveney, Ruled function fields, Proc. Amer. Math. Soc. 86 (1982), 213–215.MathSciNetMATHCrossRefGoogle Scholar
  13. [E]
    M. Eichler, Introduction to the theory of algebraic numbers and func­tions, Academic Press, New York, 1966.MATHGoogle Scholar
  14. [F]
    M. Fried, A note on principal ideals and smooth curves, J. of Algebra 74 (1982), 124–139.MathSciNetMATHCrossRefGoogle Scholar
  15. [G]
    W.-D. Geyer, The automorphism group of the field of all algebraic numbers, Atas da 5a escola de algebra, IMPA vol. 11, Rio de Janeiro, 1978, 167–199.MathSciNetGoogle Scholar
  16. [K]
    I. Kaplansky, Linear algebra and geometry, Chelsea, New York, 1974.Google Scholar
  17. [Ke]
    I. Kersten, Brauergruppen von Korpern, Aspekte der Math. Band D6, Vieweg & Sohn, Braunschweig/Wiesbaden, 1990.Google Scholar
  18. [Kn]
    M. Knebusch, Generic splitting of quadratic forms I, Proc. London Math. Soc. 33 (1976), 65–93; II, ibid. 34 (1977), 1–31.MathSciNetCrossRefGoogle Scholar
  19. [L]
    T. Y. Lam, The algebraic theory of quadratic forms, Benjamin, Reading, Mass., 1980.Google Scholar
  20. [LT]
    S. Lang and J. Tate, On Chevalley’s proof of Lüroth’s theorem, Proc. Amer. Math. Soc. 3 (1952), 621–624.MathSciNetMATHGoogle Scholar
  21. [M]
    R. E. MacRae, On rational points on conics, Proc. Amer. Math. Soc. 67 (1977), 38–40.MathSciNetMATHCrossRefGoogle Scholar
  22. [MS]
    R. E. MacRae and P. Samuel, Subfields of index 2 of elliptic function fields, Conference on commutative algebra, Lawrence, Kansas 1972, 171–193; Lecture notes in math. 311, Springer, Berlin, 1973.Google Scholar
  23. [MT]
    Yu. I. Manin and M. A. Tsfasman, Rational varieties: algebra, geom­etry and arithmetic, Russian Math. Surveys 41:2 (1986), 51–114.MathSciNetMATHCrossRefGoogle Scholar
  24. [MH]
    T. T. Moh and W. Heinzer, On the Lüroth semigroup and Weier-strass canonical divisors, J. of Algebra 77 (1982), 62–73.MathSciNetMATHCrossRefGoogle Scholar
  25. [Mo]
    L. Moret-Bailly, Variétés stablement rationnelles non rationnelles, Sem. Bourbaki, 1984–85, no. 643, 14 pp.Google Scholar
  26. [N1]
    M. Nagata, A theorem on valuation rings and its applications, Nagoya Math. J. 29 (1967), 85–91.MathSciNetMATHGoogle Scholar
  27. [N2]
    M. Nagata, Field theory, Dekker, New York, 1977.MATHGoogle Scholar
  28. [O]
    J. Ohm, On ruled fields, Sém. de théorie des nombres, Univ. Bordeaux 1 (1988–1989), 27–49.MathSciNetMATHCrossRefGoogle Scholar
  29. [R]
    L. Roberts, K1 of a curve of genus zero, Trans. Amer. Math. Soc. 188 (1974), 319–324.MathSciNetMATHGoogle Scholar
  30. [Sa1]
    P. Samuel, Some remarks on Lüroth’s theorem, Memoirs of College of Sci. of Univ. of Kyoto 27 (1953), 223–224.MathSciNetMATHGoogle Scholar
  31. [Sa2]
    P. Samuel, Lectures on old and new results on algebraic curves, Tata Institute, Bombay, 1964.Google Scholar
  32. [Sa3]
    P. Samuel, Algebraic theory of numbers, Hermann, Paris, 1970.MATHGoogle Scholar
  33. [S]
    B. Segre, Sur un problem de M. Zariski, Coll. international d’algebre et de theorie des nombres (Paris, 1949) 135–138, C. N. R. S., Paris, 1950.Google Scholar
  34. [Se1]
    J. -P. Serre, A course in arithmetic, Springer, New York, 1973.MATHGoogle Scholar
  35. [Se2]
    J.-P. Serre, Local fields, Springer, New York, 1979.MATHGoogle Scholar
  36. [Su]
    A. A. Suslin, The quaternion homomorphism for the function field on a conic, Soviet Math. Doklady 26 (1982), 72–77.MATHGoogle Scholar
  37. [SW]
    R. Swan, Noether’s problem in galois theory; Emmy Noether in Bryn Mawr (B. Srinivasan and J. Sally, editors), Springer, 1983, pp. 21–40.Google Scholar
  38. [T]
    J. Tate, Genus change in inseparable extensions of function fields, Proc. Amer. Math. Soc. 3 (1952), 400–404.MathSciNetMATHCrossRefGoogle Scholar
  39. [vdW]
    B. L. van der Waerden, Modem algebra I, Unger, New York, 1949.Google Scholar
  40. [W]
    A. Wadsworth, Merkurjev’s elementary proof of Merkurjev’s theorem, Contempory Math. Vol. 55, Part II (1986), 741–774.MathSciNetGoogle Scholar
  41. [W1]
    A. Wadsworth, Letter, May 6, 1990.Google Scholar
  42. [W2]
    A. Wadsworth, Similarity of quadratic forms and isomorphism of their function fields, Trans. Amer. Math. Soc. 208 (1975), 352–358MathSciNetMATHCrossRefGoogle Scholar
  43. [Wa]
    W. Waterhouse, The structure of inseparable field extensions, Trans. Function Fields of Conies, a Theorem, & a Problem 363 Amer. Math. Soc. 211 (1975), 39–54.MathSciNetMATHGoogle Scholar
  44. [We]
    A. Weil, Foundations of algebraic geometry, Amer. Math. Soc. Colloq. Pub. 29, Providence, 1962.Google Scholar
  45. [ZSI]
    O. Zariski and P. Samuel, Commutative algebra, vol. I, van Nostrand, Princeton, 1955.Google Scholar

Copyright information

© Springer-Verlag New York, Inc. 1994

Authors and Affiliations

  • Jack Ohm

There are no affiliations available

Personalised recommendations